Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 172, NWS New Orleans, LA

August 12, 2005Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 12, 2005, 1:36 PM CDT for Saint Charles Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2005, 1:36 PM CDT (18:36 UTC)
Expired
Aug 12, 2005, 2:00 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Charles Parish, LA

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:47 AM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, Aug 12, 3:47 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
347 AM CDT FRI AUG 12 2005

.DISCUSSION...
VERY NICE NOCTURNAL CROP OF TS DEVELOPING THIS MORNING OVER THE
COASTAL SECTIONS OF THE NORTH CENTRAL GULF. TWO UPPER LOWS ARE
PROVIDING A SLIGHTLY MORE VOLATILE ATMOSPHERE. THE FIRST WEAKER
ONE IS OVER NE TX WITH ANOTHER STRONGER ONE NEAR PENSACOLA. THE
INTERACTION OF THESE TWO SYSTEMS IS CAUSING A STRONG UPPER MESO-
RIDGE TO FORM OVER CENTRAL AND EASTERN LA. WITH UPPER
RIDGING CENTERS...UPPER LEVEL WINDS ARE LIGHT AND MOVE AWAY FROM THE
CENTER CAUSING WEAK LIFT TO OCCUR IN LAYERS BELOW. UPPER RIDGING
IS QUITE CONDUCIVE FOR TS DEVELOPMENT IN THE TROPICS. THE SINKING
PORITON OF THE UPPER LOW OCCURS MAINLY IN THE CENTER WITH LIFT
TOWARD THE OUTER PERIFERY OF THE UPPER LOW. THE INTERACTION OF THE
UPPER MESO HIGH AND THE UPPER LOW MAY BE CAUSING THE ABOVE AVERAGE
NUMBER OF TS OVER THE AREA THIS MORNING. THIS SCENARIO SHOULD PLAY
OUT FOR MUCH OF THE MORNING AND HAVE MADE POPS 40% AREA WIDE. THEN
RAIN CHANCES REDUCE AS THE UPPER LOWS MOVE NORTH.

CLOUD COVER SHOULD KEEP TEMPS DOWN TO CLOSER TO AVERAGE HIGHS
TODAY AND HAVE DECIDED TO UNDERCUT TH GFS MOS GUIDANCE. NO OTHER
VARIABLES WERE CHANGED AND THE REMAINDER OF THE PACKAGE LOOKS GOOD.

STORM MOTION WILL BE LITTLE IF ANY TODAY SO THERE MAY BE AN
ISOLATED SPOT OR TWO RECIEVING QUITE A BIT OF RAIN DURING A
RELATIVELY SHORT TIME.

MARG THANKS FOR COORD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  73  94  74 /  40  10  30  10
BTR  93  75  95  75 /  40  10  30  10
MSY  92  78  94  77 /  40  20  30  20
GPT  91  75  92  75 /  40  20  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

17
Hazardous weather outlook, Aug 12, 11:13 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1113 AM CDT FRI AUG 12 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-122230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1113 AM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LAST INTO THIS EVENING ACROSS SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI.  THE THUNDERSTORM ACTIVITY WILL BEGIN TO DISSIPATE
AROUND SUNSET...WITH NO THUNDERSTORM ACTIVITY EXPECTED BY
MIDNIGHT.

IN GENERAL...THE THUNDERSTORMS WILL BE RATHER BENIGN THIS
AFTERNOON...TYPICAL OF MOST THUNDERSTORMS THIS TIME OF YEAR.
HOWEVER...A FEW LOCALLY STRONG THUNDERSTORMS ARE POSSIBLE.
DUE TO SOME ENHANCED LIFT FROM A LOW PRESSURE SYSTEM IN SOUTHWEST
ALABAMA...COMBINED WITH AMPLE HEAT AND MOISTURE...THE MOST LIKELY
REGION FOR STRONGER THUNDERSTORMS TO DEVELOP WILL BE ACROSS THE NEW
ORLEANS AND COASTAL MISSISSIPPI AREAS.

THE MAIN THREAT FROM ANY STRONG THUNDERSTORM DEVELOPMENT WILL BE
WINDS GUSTING TO 45 MPH...FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING...AND HEAVY RAINFALL.  THE THUNDERSTORMS WILL BE SLOW
MOVING...SO SOME LOCALIZED STREET FLOODING IS POSSIBLE FROM THE
HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS. MOST OF THE THUNDERSTORM ACTIVITY
WILL REMAIN WEAK...BUT A FEW LOCALLY STRONGER THUNDERSTORMS ARE
POSSIBLE. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED THROUGH
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:16 PM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles14 min
Aug 12, 1:57 PM CDTSpecial Marine WarningLIX63 min
Aug 12, 1:58 PM CDTSevere Thunderstorm WarningLIXSaint Tammany32 min
Aug 12, 2:36 PM CDTSevere Thunderstorm WarningLIXLafourche24 min
Aug 12, 4:12 PM CDTSevere Thunderstorm WarningLIXAssumption33 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.